Sunday, April 15, 2007

Blegh! OKAY I get it.

Learned two very important lessons last night. One of which that should be taught is every paramedic school everwhere. Narcan causes, no matter how slooowww you push it, Exorcist type vomiting. I knew it could cause vomiting because that is listed under side effects in the formulary, but what it should say is May cause vomiting that will put your unit out of service for 45 mins and need a mop and a hose to clean up thats what it should say. I have never seen anything like it. It was one the ceiling. Dripping like some brown alein goo you see in horror space flicks. And the second lesson is if you sit on the ambulance bay for long enough outside of the Level One Trauma Center, bloody stabbing victims pull up in POVs causing you to get yet another clean uniform bloody. I had just taken off the vomit shirt. Damnit. Luckly, it was just a little bit of blood and peroxcide got it out, but still. I also have a deep seeded aversion to feet. It goes back to when I was a brand new ER tech, and not knowing better pulled the socks off a homeless person c/o feet pain. With the sock came off three necrotic toes. Since then I don;t do feet. I'm not gonna touch yours and you're not gonna touch mine. I don't get pedicures and my orthopod thought this was hilarous. (He said I was the only patient's he's ever had that he couldn't do a compleate physical exam on because he thought I would freak out. I told him I wouldn't freak out, but make the exam quick) But We had not one but three patients with necrotic diabetic feet. I made my partner ride them in. I couldn't handle it. I said I would take the next five intoxicated assaulted college kids and/or smelly homeless if he would ride in the feet. Thats how bad my Feet Aversion is. Seriously.

Well lessons learned. Add that to my growing list of "Things Every Paramedic should Remember" Right above, push Lorazapam slow and keep a BVM near by, just in case your patient goes apenic. (Yep, learned that one the hard way too)

4 comments:

Maria said...

Oh, that's gross! The vomit, AND the feet! Necrotic diabetic feet have featured in several blogs I read lately. Is there something in the air? (Could it be the fragrance of Diabetic Foot?) Yuck!

painter in hiding said...

Gross doen't even being to explain it.

darwin said...

Have been enjoying your blog.
We BVM for a good few minutes to sort out any hypoxia, then give narcan IM. Rarely have any vomiting problems.

RevMedic said...

Ah, the feet faux pas. I learned as a young EMT in Alaska never never never take off their boots, especially if they were fishermen or loggers.
I had a trainee start to take off a patients shoes and I yelled "No" so loudly I even got his attention! Great blog, have added it to my links.